Attitude or Concerta??

iVillage Member
Registered: 06-07-2003
Attitude or Concerta??
3
Mon, 06-30-2003 - 9:50pm
I have a 15 year old son who has always been happy, cheerful and friendly. He started on Concerta 5 months ago. He has always struggled in school and up until age 12 pretty hyperactive. My concern is that about 3 months ago he started to get angry alot, he's not so cheerful anymore and has terrible mood swings. His grades have not gone up but his attitude and personality have gone down. Could it be the Concerta or is he just becoming a real full blown teen? One thing I might add is I to started Concerta at the same time. I don't feel as focused anymore and a little on edge so that's why I'm wondering. Thanks
iVillage Member
Registered: 06-23-2003
Tue, 07-01-2003 - 1:06am
Dear Yikes,

PLEASE, consult your sons doctor about this immediatly! As a mental health worker I can tell you that what you are describing are sighns of depression. That can be caused by concerta, it can allso be one of the trials of teenage life. Either way it should be adressed. And sooner is better than later.

IF YOUR SONS CURRENT DOCTER DOESN'T TAKE THIS SERIOUSLY FIND ANOTHER ONE.

It is not my desire to frighten you, but it is an important issue. You didnt say what kind of doctor is presribing for your son, but I would suggest consulting a nurologist to be sure that your sons DX. is corect and he is on the right meds for him.

I wish you lots of luck and hope that your son will be feeling better soon.

Huggs and good wishes

Annie

Avatar for keke0116
iVillage Member
Registered: 03-26-2003
Wed, 07-02-2003 - 6:37am
Sounds to me like a med-issue. Kevin (my 11 y.o.) was on Concerta for about 16 months, and it worked wonders for a year or so. But, when it lost its effectiveness, he did seem edgy and angry a lot. When figuring out the whole med-issue, you need to decide if the benefits outweigh the side effects. For instance, when Kevin was on meds (I've recently taken him off) his behavior had improved (a good thing) and he was focusing better in school (another good thing) but his appetite was suppressed (liveable.) When the doc tried to move him from Concerta to another med ... they tried Strattera along, Strattera with Concerta, Strattera with Ritalin LA, Ritalin LA with Focalin in the afternoons ... what I saw was no change at school (but school isn't where his problems really are) but more anger at home. Not a good balance. So, if you aren't seeing a benefit, but are seeing negative side effects, then it sounds like it's time for an adjustment. We want our kids to be able to overcome their problems without altering their basic personalities. I'm sure that the age and hormones are part of the mix ... at 15, how can they not be? ... but this is a tough enough time in a kid's life. No sense making it worse.

Nancy

Nancy 

<?xml:namespace prefix = v ns = "urn:schemas-microsoft-com:vml" />
iVillage Member
Registered: 06-07-2003
Sat, 07-05-2003 - 10:43am
I haven't given my son Concerta in 5 days and have seen a huge difference in him. He's happy again and back to his old self. The only problem is he says he is having trouble concentrating in drivers ed (scary!!) Dr. thinks maybe Strattera may work for him. I would like to keep him off every medication but with his grades so poor to begin with I don't want him to struggle through school. I also have an 11 year old on Concerta who hasn't lost weight (15 year old lost 25 pounds on Concerta) and seems better able to function without the moodswings. Gosh, all of this is so hard isn't it?